Welcome, Guest
Username: Password: Remember me
  • Page:
  • 1

TOPIC: drug induced ITP

drug induced ITP 1 year 5 months ago #62660

  • Frank
  • Offline
  • Posts: 6
  • Thank you received: 0
Has anybody had ITP as a result of plaquenil or any other medications

Please Log in or Create an account to join the conversation.

drug induced ITP 1 year 5 months ago #62662

  • Sandi
  • Away
  • Sandi Forum Moderator Diagnosed in 1998, currently in remission. Diagnosed with Lupus in 2006. Last Count - 344k - 6-9-18
  • Posts: 12447
  • Karma: 11
  • Thank you received: 2335
We've had a few people who have suspected that a drug triggered ITP, but there is no real proof. Thrombocytopenia is listed as a side effect of many drugs, including ITP treatments. It doesn't always go away when the drug is stopped.

I have taken Plaquenil for 12 years with no problem, but that doesn't mean it couldn't cause a problem for someone else.

Please Log in or Create an account to join the conversation.

drug induced ITP 1 year 5 months ago #62674

  • Frank
  • Offline
  • Posts: 6
  • Thank you received: 0
So my wife takes it for her RA/Lupus do you still continue taking if there is a chance it causing thrombocytopenia. She stopped it for a short time 1-2 weeks platelets did not improve and her rheumatologist told her to go back on it. I can’t help but wondering if they would go up if she stayed if it longer. It stays in you body a very long time due to a long half life and the fact that she has been on it for 7 or 8 years.

Please Log in or Create an account to join the conversation.

drug induced ITP 1 year 5 months ago #62677

  • Sandi
  • Away
  • Sandi Forum Moderator Diagnosed in 1998, currently in remission. Diagnosed with Lupus in 2006. Last Count - 344k - 6-9-18
  • Posts: 12447
  • Karma: 11
  • Thank you received: 2335
Well, if she's been on it for that many years, it's probably not Plaquenil that caused the ITP. ITP can be a symptom of Lupus and is fairly common. ITP was my very first symptom and I was diagnosed with Lupus about 8 years later. I actually went into remission after starting Plaquenil and have been in remission since 2005. Everyone is different, but it's unlikely that the drug caused the ITP. Has she been on any antibiotics or had any vaccines lately? That would be a more likely cause.

What are her counts? Has she had any treatments?

It's slightly possible that she developed antibodies to quinine (Plaquenil is quinine based) which could have caused it, but again, that's unlikely. It would be worth asking her doctor to do an antibody test for that though.

Please Log in or Create an account to join the conversation.

drug induced ITP 1 year 5 months ago #62679

  • Frank
  • Offline
  • Posts: 6
  • Thank you received: 0
She has had 2 courses of IVIG one 5 day regimen in August 2017 and a two day regimen in December 2017 both times platelets have gone over 100 but short lived only 3-4 weeks they crash once prednisone goes below a certain dose. She was on Promacta for about 2 months starting at 25mg and titrating up to 75mg but again as soon as prednisone gets down to 15-20mg she drops generally into 20s but twice her platelets were down to 2 and both times received IVIG.. most recently she did 2 doses of rituxan 1000mg two weeks apart second dose feb 16 2018 and we tapered her off Promacta which didn’t seem to be working and was causing severe headaches. One week after first rituxan her platelets were 109 she was still on Promacta 25mg and prednisone 15mg. Hematologist stopped Promacta and kept her prednisone 15 following week feb 15th her platelets had dropped to 19. He increased prednisone to 30mg and received second rituxan the next day Friday feb 16,2018 this past Thursday her platelets at 23 so increase prednisone to 40mg and is looking into win-Rho pending her blood type. She doesn’t believe in vaccines and was not on any antibiotics. She was diagnosed with RA in 2002 and initially treated with mobic a nsaid for many years then progressed to plaquenil 7 or 8 years ago along with an occasional medrol dosepack as needed for flairs. Then in early 2017 rheumatologist started saying lupus because of ds test marker going up, but said treatment is same as RA plaquenil. I noticed however that she was having increased flairs and was on medrol quite frequently. In August we were in Italy on vacation and she noticed bruising her platelets were 2 . So we spent last week of vacation in Italian hospital receiving first IVIG x 5 days. And dx with ITP. Her platelets went up to 150 flew home on prednisone 60mg day and within a week or so her platelets in the 20s and this roller coaster ride has not stopped. Thank you in advance for any insight you may have.

Please Log in or Create an account to join the conversation.

drug induced ITP 1 year 5 months ago #62680

  • Sandi
  • Away
  • Sandi Forum Moderator Diagnosed in 1998, currently in remission. Diagnosed with Lupus in 2006. Last Count - 344k - 6-9-18
  • Posts: 12447
  • Karma: 11
  • Thank you received: 2335
She could try N-Plate. That's an option.
All she really needs to do is try to maintain 30k. There is no need to have normal counts, although I know that is the goal for most.
The following user(s) said Thank You: Frank

Please Log in or Create an account to join the conversation.

  • Page:
  • 1

BBB Cleveland logo GuideStar Seal NORD Member Badge 2018THSNA logo